EconPapers    
Economics at your fingertips  
 

Modeling insurance claims via a mixture exponential model combined with peaks-over-threshold approach

David Lee, Wai Keung Li and Tony Siu Tung Wong

Insurance: Mathematics and Economics, 2012, vol. 51, issue 3, 538-550

Abstract: We consider a model which allows data-driven threshold selection in extreme value analysis. A mixture exponential distribution is employed as the thin-tailed distribution in view of the special structure of insurance claims, where individuals are often grouped into categories. An EM algorithm-based procedure is described in model fitting. We then demonstrate how a multi-level fitting procedure will substantially reduce computation time when the data set is large. The fitted model is applied to derive statistics such as return level and expected tail loss of the claim distribution, and ruin probability bounds are obtained. Finally we propose a statistical test to justify the choice of mixture exponential distribution over the homogeneous exponential distribution in terms of improved fit.

Keywords: Mixture exponential distribution; Extreme value theory; Threshold model; Mixture component testing; Insurance claims modeling (search for similar items in EconPapers)
JEL-codes: C12 C13 C51 (search for similar items in EconPapers)
Date: 2012
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (9)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S016766871200087X
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:insuma:v:51:y:2012:i:3:p:538-550

DOI: 10.1016/j.insmatheco.2012.07.008

Access Statistics for this article

Insurance: Mathematics and Economics is currently edited by R. Kaas, Hansjoerg Albrecher, M. J. Goovaerts and E. S. W. Shiu

More articles in Insurance: Mathematics and Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:insuma:v:51:y:2012:i:3:p:538-550